Hail, Dawson
- When
- May 30, 9:12 AM CST
- Where
- Dawson County, 8 mi S of Cozad
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.754, -99.970
Through much of the day on this Wednesday, strong to severe thunderstorms primarily producing marginally severe hail affected southern portions of South Central Nebraska between Interstate 80 and the Kansas border. More specifically, the majority of strong to severe storms focused within a northwest-to-southeast corridor extending from Dawson, Phelps and Buffalo Counties in the west, to Nuckolls…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Through much of the day on this Wednesday, strong to severe thunderstorms primarily producing marginally severe hail affected southern portions of South Central Nebraska between Interstate 80 and the Kansas border. More specifically, the majority of strong to severe storms focused within a northwest-to-southeast corridor extending from Dawson, Phelps and Buffalo Counties in the west, to Nuckolls and Thayer Counties in the east. In addition to many reports of penny to quarter size hail, a few instances of golf ball size hail were noted near Cozad and in Bertrand. Although severe-criteria wind gusts were not a major issue, there were a few estimated 60 MPH gusts in Dawson County. Rainfall amounts within the primary storm corridor were typically between 0.50-1.50 inches, with one of the highest known amounts of 1.93 inches measured 8 miles north-northeast of Holdrege.
Things got underway fairly early in the day as several, mainly elevated severe storms flared up in the Dawson, Gosper and Phelps Counties area between 930-1100 AM CDT. Then for several more hours between 11 AM-530 PM CDT, strong to severe storms expanded in coverage across the aforementioned corridor, taking on a mixed mode of brief supercell structures and multicell lines while gradually ending from northwest to southeast and pushing south into Kansas. Between 5-7 PM CDT, a new batch of strong to severe storms in southwest Nebraska tried pushing into Dawson, Gosper and Furnas Counties along an advancing cold front, but these storms weakened considerably as they entered the local area. In the mid and upper levels, the primary forcing mechanism for this prolonged event was a vigorous shortwave trough migrating east-southeast from the Northern High Plains across southern South Dakota. At the surface, a generally east-west quasi-stationary front stretched across northern Kansas during most of the day, with South Central Nebraska in a seasonably cool and stable low level airmass with temperatures only in the 60s-low 70s F. In advance of the approaching shortwave, mid-level flow gradually strengthened and low-level warm advection evident at 850 millibars increased into southern Nebraska, sparking the development of severe storms despite the cool surface conditions. During the early-mid afternoon hours, the mesoscale environment featured steep mid-level lapse rates with 1000 J/kg mixed-layer CAPE and 40-50 knots of 0-6 kilometer vertical wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 4:48 AM CST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 548 AM CDT WED MAY 30 2012 .AVIATION...12Z KGRI TAF. THE MAIN FORECAST CONCERN OVER THE TAF 24HR VALID PERIOD CENTERS AROUND THE CHANCE OF SHOWERS AND THUNDERSTORMS. FORECAST MODELS ARE IN PRETTY STRONG AGREEMENT THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP TO THE WEST OF KGRI OVER THE NEXT FEW HOURS AND TRACK INTO THE KGRI AREA BY MID TO LATE MORNING. WILL KEEP CEILINGS AND VISIBILITIES UP IN THE VFR RANGE...BUT THESE COULD CERTAINLY BE KNOCKED BACK IF THE SHOWER OR THUNDERSTORM WERE TO BECOME HEAVY ENOUGH. THERE MIGHT THEN BE A PRETTY GOOD LULL PERIOD...BUT IT IS DIFFICULT TO PROJECT WHEN OR HOW LONG THE LULL WILL BE. EXPECT THAT A LATER ROUND OR SHOWERS AND ISOLATED THUNDERSTORMS COULD MOVE INTO THE KGRI AREA THIS EVENING. THE WIND THROUGHOUT THE PERIOD WILL BE FAIRLY LIGHT AND GENERALLY OUT OF THE EAST TO NORTH. && .PREV DISCUSSION... /ISSUED 438 AM CDT WED MAY 30 2012/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT. THE MAIN FOCUS OF THE SHORT TERM PERIOD WILL BE ON THE NEXT 24 TO 36 HOURS AS AN UPPER LEVEL WAVE SLIDES THROUGH THE REGION. UPPER LEVEL ANALYSIS INDICATES AN UPPER LEVEL TROUGH AXIS PUSHING EASTWARD ACROSS THE GREAT LAKES REGION AND THE OHIO RIVER VALLEY...HELPING TO BREAK DOWN AN UPPER LEVEL RIDGE ACROSS THE EAST COAST. A SECONDARY RIDGE AXIS HAS PUSHED ON THE WEST COAST...AND WATER VAPOR IMAGERY DEPICTS A MID TO UPPER LEVEL SHORT WAVE PERTURBATION MOVING SOUTHEAST ACROSS MONTANA AND WYOMING. A FEW SCATTERED RETURNS HAVE BEGUN TO SHOW UP ON RADAR ACROSS THE NEBRASKA PANHANDLE ALTHOUGH ANY PRECIPITATION IS LIKELY NOT HITTING THE GROUND AT THE CURRENT TIME. THERE REMAINS SOME DISCREPANCIES REGARDING PRECIPITATION CHANCES AS THE WAVE MOVES CLOSER ESPECIALLY BEFORE THE 18Z TIME FRAME. THE SREF AND GFS BOTH EXPECT POPS TO FILL IN ACROSS THE WESTERN CENTRAL PLAINS ALONG THE TROUGH AXIS. WHILE THE NAM...EC AND 4 KM WRF KEEP POPS ACROSS CENTRAL AND NORTHERN NEBRASKA THROUGH THE MORNING HOURS. THE HRRR REMAINS THE OUTLIER WITH VERY LITTLE POPS GENERATED AT ALL. REGRETTABLY...FILLING IN OF THE POPS ALONG THE TROUGH THIS MORNING DOES NOT LOOK TO BE THE CASE...BUT STILL EXPECTING HIGHER POPS ACROSS THE NORTH AND WEST. REGARDING POPS THIS AFTERNOON...AS THE OPEN WAVE PUSHES CLOSER TO THE PLAINS...EXPECTING MORE DEVELOPMENT ALONG THE TROUGH AXIS...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA. THE BEST INSTABILITY REMAINS FARTHER SOUTH ALONG THE SURFACE LOW...HOWEVER THE GFS DOES ADVERTISE NEARLY 1500 J/KG OF ELEVATED CAPE SKIRTING ACROSS THE WESTERN PORTION OF THE FORECAST AREA WITH THE HIGHER AXIS ACROSS SOUTHWEST NEBRASKA. GIVEN THIS...DECIDED TO CONTINUE MENTION OF SEVERE WORDING IN THE HWO ESPECIALLY ACROSS THE FAR WEST. BULK SHEAR VECTORS FROM 0 TO 6 KM ALSO ARE INDICATIVE OF SEVERE CHANCES WITH NEARLY 35 TO 50 KTS ACROSS SOUTHWEST NEBRASKA. THE FAR NORTHEAST WILL LIKELY REMAIN THUNDERSTORM FREE WITH VERY LITTLE CAPE EXPECTED ACROSS THE AREA. FOR THE OVERNIGHT HOURS ON WEDNESDAY...THE SREF...NAM...GFS...AND ECMWF ALL SUGGEST CONTINUED POPS ACROSS THE AREA AS THE OVEN WAVE PUSHES PAST THE REGION. INSTABILITY PARAMETERS DECREASE DRASTICALLY DURING THE OVERNIGHT HOURS ON WEDNESDAY...THUS EXPECTING MORE SCATTERED LIGHT SHOWERS DURING THE OVERNIGHT HOURS. SURFACE HIGH BEGINS TO SLIDE SOUTH ACROSS THE REGION BY FRIDAY AS THE UPPER LEVEL RIDGE BUILDS EASTWARD. EXPECTING SHOWERS TO COME TO AN END FROM WEST TO EAST BY EARLY THURSDAY MORNING...COMPLETELY CLEARING THE FORECAST AREA BY THURSDAY. BY FRIDAY AFTERNOON...A SECONDARY WEAK UPPER WAVE COMBINED WITH POSITIVE VORTICITY ADVECTION...SLIDES THROUGH THE FORECAST AREA. DEVELOPING SURFACE LOW PRESSURE ALONG THE FRONT RANGE COULD GENERATE ENOUGH LIFT TO DEVELOP SCATTERED THUNDERSTORMS THAT MOVE THROUGH THE REGION. THE GFS INDICATES NEAR 1000 J/KG OF MOST UNSTABLE CAPE NOSING INTO THE FAR SOUTHEAST PORTION OF THE FORECAST AREA...BEFORE QUICKLY DECREASING AGAIN WITH NIGHTFALL. THUS ANY THUNDERSTORM DEVELOPMENT WILL LIKELY BE ACROSS THE WEST SOUTHWEST DURING THE AFTERNOON HOURS. MADE VERY FEW CHANGES TO TEMPERATURES IN THE LONG TERM. EXPECTING TEMPERATURES TODAY AND THURSDAY TO BE QUITE TRICKY DEPENDING BOTH ON PRECIPITATION CHANCES AND RESULTANT CLOUD COVER. WENT WITH LOWER 60S ACROSS THE NORTH AND LOWER 70S ACROSS THE SOUTH FOR TODAY...WHILE EXPECT MUCH OF AREA ON THURSDAY TO REMAIN IN THE 60S. BUMPED UP HIGHS A BIT ON FRIDAY...AS WARM AIR ADVECTION RETURNS TO THE FORECAST AREA UNDER THE UPPER LEVEL RIDGE. SOUNDINGS INDICATE GOOD MIXING DURING THE DAY TO NEARLY 800 MB. GIVEN PRECIPITATION CHANCES AND CLOUD COVER...STILL EXPECTING TEMPERATURES TO CLIMB TO THE MID TO UPPER 70S. LONG TERM...SATURDAY THROUGH TUESDAY. WARMER WEATHER WILL RETURN TO THE REGION ALONG WITH A FEW CHANCES OF SHOWERS AND THUNDERSTORMS. SATURDAY...AN UPPER LEVEL RIDGE WILL START TO BUILD INTO THE CENTRAL PLAINS AND TEMPERATURES WILL BEGIN A NOTABLE WARMING TREND. DRY CONDITIONS ARE EXPECTED. SUNDAY...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE PLAINS RESULTING IN HOT WEATHER WITH HIGHS IN THE UPPER 80S TO LOWER 90S. THE 00Z ECMWF AND GFS ARE BOTH SHOWING A WEAK 500MB VORT MAX TRACKING BENEATH THE UPPER RIDGE ACROSS OUR AREA LEADING TO A LOW END CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. MONDAY AND TUESDAY...THE UPPER LEVEL RIDGE REMAINS NEARLY STATIONARY OVER THE PLAINS WITH CONTINUED VERY WARM TO HOT CONDITIONS. HIGHS WILL BE IN THE 80S WITH SOME LOWER 90S ACROSS SOUTHERN ZONES. OUR MODEL BLEND PROCEDURE SHOWS DRY CONDITIONS FOR MOST AREAS ON MONDAY BUT CHANCE POPS ON TUESDAY WITH A WEAK VORT MAX TRYING TO PRESS UP ON THE UPPER RIDGE. WILL CARRY THE POPS ON TUESDAY...BUT LOWERED THEM BY 20 PERCENT BELOW CONSALL MODEL BLEND DUE TO DOUBTS ABOUT VERY MANY THUNDERSTORMS BEING ABLE TO FORM UNDER A RATHER DOMINATING UPPER RIDGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 516 AM CDT WED MAY 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 516 AM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS MUCH OF THE OUTLOOK AREA. SOME STORMS COULD BECOME SEVERE AND PRODUCE HAIL TO AT LEAST THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH...ESPECIALLY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO OSBORNE KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. INTERMITTENT THUNDERSTORMS ARE THEN POSSIBLE FRIDAY AND SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...MAINLY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO OSBORNE KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 AM CDT WED MAY 30 2012
NEZ060-072-301430-
DAWSON NE-GOSPER NE-
857 AM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 930 AM CDT...
AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
GOTHENBURG TO 8 MILES WEST OF EUSTIS...AND MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
JOHNSON LAKE...
COZAD...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 219 AND 236.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4088 10023 4088 9987 4064 9969 4062 9998
4069 9999 4070 10022 4070 10023
TIME...MOT...LOC 1357Z 265DEG 31KT 4084 10047 4066 10012
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
946 AM CDT WED MAY 30 2012
NEZ060-301515-
DAWSON NE-
946 AM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
1015 AM CDT...
AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF EUSTIS...OR 26 MILES WEST
OF LEXINGTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FARNAM...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 225 AND 227.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4086 10022 4083 9990 4070 9994 4069 9999
4070 10022 4070 10023 4072 10023
TIME...MOT...LOC 1446Z 278DEG 26KT 4075 10022
FAYThe Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
35 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377177, 377178, 377179, 377180, 377181, 377182, 377183, 377184, 377185, 377186, 377187, 377188, 377189, 377190, 377191, 377192, 377193, 377195, 377196, 377197, 377198, 377199, 377200, 377201, 377202, 377203, 377204, 377205, 377206, 377207, 377208, 377209, 377210, 377211, 377212, 377213, 377214.